How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask PatriciaRN Your Own Question
PatriciaRN, Nurse
Category: Health
Satisfied Customers: 534
Experience:  35 years of nursing experience, 2 in ER, 1 at Planned Parenthood clinic
Type Your Health Question Here...
PatriciaRN is online now
A new question is answered every 9 seconds

I want to get off digoxin. After the recent recall I have ...

Customer Question

I want to get off digoxin. After the recent recall I have lost all faith in medicine. I am on 0.125MG. I feel better when I''m not on medicine. I don''t know how to get off and need some advice. Can you please help me?
Submitted: 8 years ago.
Category: Health
Expert:  Dr. Vikas replied 8 years ago.


Thanks for coming to JA.

Digoxin should not be discontinued without consulting the prescriber / Doctor,because withdrawal in CHF patients may lead to recurrence of CHF symptoms.

What should I do if I forget a dose?
(Please consult your doctor about one missed dose and take direction from him or her)

I request you to consult your doctor regarding this issue,and please do not try to stop it by your own.

Press "ACCEPT" if your question has been answered,so that I can be paid for it!
Positive Feedback is always appreciated.
Please ask any follow up question freely.
If you are not satisfied with the answer,please do not click ACCEPT button and tell me so that I can REQUEST other experts here to answer it..

Customer: replied 8 years ago.
I never had CHF. I have stopped this in the past for a couple of days and have felt much better. I further have read that DIGOXIN is toxic and brings many people to the er. I want off this and will try to wein myself off if I can not get anyone to advise me.
Expert:  Dr. Vikas replied 8 years ago.

Hi Betty

I am opting out and reffering your question to our Senior Physician,he will answer your question.

Best wishes
Customer: replied 8 years ago.
Each time you go to the doctor they want to give you a new prescription, an addition, I'm also on two blood pressure medicines and now he wants to give me a third one. It seems that if one and two don't do the trick, why try for three?

I'm at a loss and would like to get off everything, but realize I need help to do this. Is there anyone in the Naples Fl area that could help me do this? Could you recommend someone?
Expert:  PatriciaRN replied 8 years ago.

I'd like to ask a couple of questions.

Why were you put on Digoxin in the first place? How long have you been taking it?

Do you have any other medical conditions and are you taking any other medication?

Have you recently had a Digoxin level drawn? This is some bloodwork where they measure the level of digoxiin in your blood to see if you have reached a therapeutic level.

Please let me know and perhaps I can help.
Customer: replied 8 years ago.
Seems that I had atrial fibliration one time. I've been on digoxin for quite a while perhaps aboout 20 years. I questioned this at the time and was told it would possibly prevent any strokes. I have taken myself off this medicine from time to time and seemed to feel much better when I did. Each time I went off the doctor's would scare me into taking it again. Once I went to the er and one of the doctor's asked me why I was taking this and he wanted to get me off. However, I never did see him again.

This recent digoxin recall has me taking a hard look again at this. The recall was because it had double the (ingredients?) than it should have had. So for one year this medicine has been doubled while I was taking it. This medicine had been doubled since April of 2007 to April 2008. In this time frame I have had to go to the er for headaches and nausea both times. Twice in that year. I never get headaches and have never had this occur before. So I am connecting that years time with my visits to the er.

We went to the doctor's office about three days after this recent visit. I was told everything was good and there was nothing to worry about. He did give me a new prescription for a third blood pressure pill which I have not taken.

My digoxin level on May 12, 2008 was 1.0. I may further tell you that when I came to Florida and went to this new doctor, he did cut my digoxin level in half. I feel now I want to get off it completely. As I stated before I feel better off the medicine.

I will further tell you that I have been prescriptions for sythroid, diovan, and toprol. WHich I have been taking but don't want to do that either. Further the doctor has prescriped Metformin and Amlodipine Besylste 5 mg I have not taken either of these.

Sorry to be so long, but will appreciate any help you can give me. I WANT OFF. Please help if you can.
Expert:  PatriciaRN replied 8 years ago.
Well, Betty, it's not a crime to want to be off Digoxin!

I can certainly understand that a recall would scare you. Also, Digoxin is a drug that needs to be carefully monitored so that you do not develop a toxic level of it in your blood.

If the treatment was initially for atrial fibrillation, there are other medications which can treat that. There are also many medications that can treat any aspect of heart failure as well...if there is compromise to your heart's pumping ability, that is something that can be treated by a variety of different medications.

Amlopidine is a calcium-channel blocker, which is often used to reduce blood pressure or to reduce the heart's workload. Metformin is for control of blood sugar.

You must realize that in spite of recalls and risks involved in taking medications of this type, there is also risk in not taking them when they are needed.

I think it would be wise for you to go back to your new doctor and discuss all of this with him. If you try to self-treat and self-diagnose, you could end up making some serious errors and be hurt by that.

In the end, the choice is always, of course, yours....but you need all of the facts before you can really make a good decision for yourself.

Best of luck and please feel free to ask any follow up questions you may have.
PatriciaRN, Nurse
Category: Health
Satisfied Customers: 534
Experience: 35 years of nursing experience, 2 in ER, 1 at Planned Parenthood clinic
PatriciaRN and 3 other Health Specialists are ready to help you
Customer: replied 8 years ago.
If I do decide to stop the digoxin what should I watch out for?
Expert:  PatriciaRN replied 8 years ago.
You should watch for difficulty in breathing, palpitations, swelling of the legs or feet, weakness, or chest pain.

You should also weigh yourself daily and if you begin to gain weight for unexplained reasons, you need to go back to the doctor.

Please do take good care of yourself!

Customer: replied 8 years ago.
I will Pat and I want to thank you very much for answering my questions. What you're doing is a good thing.

Thanks again.
Expert:  PatriciaRN replied 8 years ago.
You're welcome, and take care!

Related Health Questions